|Year : 2020 | Volume
| Issue : 2 | Page : 99-100
Coenzyme Q10 and alpha-lipoic acid: A hirata's connection to severe hypoglycemia?
Sulekha Mahendran1, Mercy Hanna2, Krishnan Swaminathan1
1 Department of Endocrinology, KMCH, Coimbatore, Tamil Nadu, India
2 Department of Pharmacology, KMCH, Coimbatore, Tamil Nadu, India
|Date of Submission||22-Apr-2020|
|Date of Acceptance||05-May-2020|
|Date of Web Publication||18-Jun-2020|
Department of Endocrinology, KMCH, Coimbatore - 641 014, Tamil Nadu
Source of Support: None, Conflict of Interest: None
We report a case of severe hypoglycemia in an elderly woman with multiple comorbidities, due to suspected autoimmune hypoglycemia from a combination of coenzyme Q10 and alpha-lipoic acid. Health-care professionals should be aware of the rare but potentially life-threatening auto-immune hypoglycemia from some of the commonly used supplements that are widely used in day-to-day diabetic clinical practice.
Keywords: Autoimmune, health supplements, hypoglycemia
|How to cite this article:|
Mahendran S, Hanna M, Swaminathan K. Coenzyme Q10 and alpha-lipoic acid: A hirata's connection to severe hypoglycemia?. Apollo Med 2020;17:99-100
| Introduction|| |
Severe hypoglycemia is a potentially life-threatening condition with important clinical and prognostic implications, especially among elderly diabetic patients with comorbidities. There is good evidence to suggest that elderly diabetic patients with comorbidities have an increased risk of dying within a year of discharge after hospitalization with severe hypoglycemia. Most often, the cause of hypoglycemia is straightforward in a diabetic patient. However, health-care professionals have to be acutely aware of some of the commonly prescribed drugs in the form of health supplements and antioxidants that have the potential to cause severe life-threatening hypoglycemia due to insulin autoimmune hypoglycemia. Lack of recognition of such an association can result in serious morbidity and mortality. We report a case of insulin autoimmune hypoglycemia (Hirata's syndrome) very likely due to a combination of coenzyme Q10 and alpha-lipoic acid. Prompt recognition followed by immediate cessation of both supplements probably saved the life of this elderly woman with serious comorbidities.
| Case Report|| |
A 70-year-old woman with a known history of well-controlled Type II diabetes mellitus for the past 17 years on low-dose gliclazide and metformin twice daily, presented with severe hypoglycemia and unconsciousness. She had a history of interstitial lung disease for which she was on low-dose prednisolone. Random blood glucose at admission was 20 mg/dl; there was a suggestion of right-sided weakness which dramatically improved with 25% dextrose. Despite stopping her oral diabetic agents, hypoglycemia recurred persistently in spite of being on a continuous dextrose infusion. Upon further detailed history, she was on Rexite Plus, which contains alpha-lipoic acid, and Nutrilite ®, which contains coenzyme Q10 for the past 6 weeks [Figure 1]. Prompt cessation of both medications along with an increase in the dose of prednisolone to 40 mg/day resulted in a dramatic improvement in her glucose levels over the next few days. She was diagnosed with insulin autoimmune syndrome (IAS) likely due to a combination of the coenzyme Q10 and alpha-lipoic acid. Her oral agents were re-started a week later with no further hypoglycemic episodes. Unfortunately, we were unable to measure insulin, C-peptide levels, and insulin autoantibodies due to financial reasons.
|Figure 1: Coenzyme Q10 and alpha-lipoic acid as a part of patient's prescription|
Click here to view
| Discussion|| |
Autoimmune forms of hypoglycemia are uncommon but have the ability to mislead physicians into a series of expensive pointless investigations, exposing the patient to recurrent severe hypoglycemia and its complications, prior to identification. IAS is also termed as “Hirata's disease,” after Yukimasa Hirata, who described this syndrome in the 1970s. The features include hyperinsulinemia, hypoglycemia, elevated insulin autoantibody titers, no prior exposure to exogenous insulin, and no pathological abnormalities of pancreatic islets.
Many commonly used drugs, especially those with sulfhydryl groups, are implicated in IAS. The hypothesis is that sulfhydryl-containing drugs have the potential to make endogenous insulin more immunogenic, as the A and B chains are linked by a sulfide bond. This leads to large association and disassociation spikes with insulin antibodies, which leads to sudden profound hypoglycemia. Antithyroid drugs, pantoprazole, clopidogrel, isoniazid, alpha-lipoic acid, and gliclazide, are some of the common drugs that are triggers for insulin autoimmune hypoglycemia.
Coenzyme Q10 does not have a sulfhydryl group but apparently was associated with 5% of IAS in Japan. The mechanisms behind coenzyme Q10-induced autoimmune hypoglycemia are not well understood. Our patient had a combination of three drugs, all of which had the potential to cause insulin autoimmune hypoglycemia, namely gliclazide, coenzyme Q10, and alpha-lipoic acid. The latter two drugs were started as antioxidants and nerve supplements. Our patient experienced recurrent hypoglycemia in spite of stopping gliclazide, indicating the effect of coenzyme Q10 and alpha-lipoic acid. Prompt cessation of both the drugs led to a complete resolution of hypoglycemia. The increase in the dose of steroids would also have aided the suppression of autoimmune response to insulin. The only limitation of this report is the absence of insulin, C-peptide, and insulin autoantibody results, due to financial implications. Our case report highlights the need for health-care professionals to be vigilant about the uncommon and dangerous side effects of commonly used medications.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Lim W, Goh SY, Bee YM, Chan TCE, Tan XHA, Wee Z, et al.
High one-year mortality following hospitalization for severe hypoglycemia among patients with diabetes mellitus: Findings of a retrospective cohort study at an acute tertiary care hospital in Singapore. Curr Med Res Opin 2019;35:631-5.
Hirata Y, Ishizu H, Ouchi N. Insulin autoimmunity in a case of spontaneous hypoglycemia. J Jpn Diabetes Soc 1970;13:312-20.
Censi S, Mian C, Betterle C. Insulin autoimmune syndrome: From diagnosis to clinical management. Ann Transl Med 2018;6:335.
Uchigata Y, Hirata Y, Iwamoto Y. Drug-induced insulin autoimmune syndrome. Diabetes Res Clin Pract 2009;83:e19-20.
Kusano Y. Insulin autoimmune syndrome possibly caused by coenzyme Q10
. J Rural Med 2019;14:132-7.